Ohio, 2013Flash Flooding and Flooding in Ohio, July 20, 2013
July 20, 2013 · NWS ILN · 17 events in 8 counties and zones
A slow moving cold front helped to enhance thunderstorm activity south of the cold front. Some of these storms became severe with damaging winds being the primary threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $44,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front helped to enhance thunderstorm activity south of the cold front. Some of these storms became severe with damaging winds being the primary threat. The slow moving nature of these storms and some of the repetitive locations that experienced these storms produced a threat for very heavy rainfall, flooding, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 20, 3:25 AM EST, 4 hours 47 minutes earlier.
Area forecast discussion, Jul 20, 3:25 AM EST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
425 AM EDT SAT JUL 20 2013
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION TODAY...KICKING OFF SHOWERS
AND THUNDERSTORMS. A SLIGHTLY COOLER AIR MASS WILL BE IN PLACE ON
SUNDAY...BEFORE ADDITIONAL PRECIPITATION MOVES INTO THE OHIO
VALLEY ON MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MODELS CONTINUE TO SHOW GOOD CONSENSUS FOR TODAY AS THEY PUSH A
CDFNT DOWN INTO THE REGION. MODERATELY UNSTABLE AIRMASS WILL BE ACROSS
THE REGION TODAY...WITH CAPES AROUND 1500-2000 J/KG. WITH CONVERGENCE
AHEAD OF THE FRONT...EXPECT TSTM TO DEVELOP ACROSS THE REGION.
EXTREME NRN AREAS COULD SEE SOME ACTIVITY SLIP INTO THEM NR THE
BEGINNING OF THE PERIOD...BUT THINK THAT THE BEST DEVELOPMENT WILL
BE AS THE MORNING PROGRESSES AND INSTABILITY BUILDS. TOYED WITH
THE IDEA OF RAISING POP TO CATEGORICAL...BUT DECIDED TO LEAVE THEM
IN THE 60-70 PERCENT RANGE. SO EXPECT THE STORMS TO BUILD ACROSS
THE N DURING THE MORNING...THEN TO WORK S DURING THE DAY.
WINDS ALOFT PICK UP SOME AFTER SUNRISE...BUT DONT INCREASE MUCH
PAST 30 KTS. UNIDIRECTIONAL NATURE OF THE WINDS MAY HELP SOME
STORMS PRODUCE SOME BOWS TODAY. SPC HAS THE REGION UNDER A SLIGHT
RISK TODAY. HAVE ALREADY ADDED A MENTION OF SEVERE TO THE
GRIDS/ZFP FOR TODAY.
HIGHS TODAY SHOULD BE A LITTLE COOLER THAN YESTERDAY...ESPECIALLY
IN THE N DUE TO THE PCPN AND CLOUDS COVER. WENT WITH A CONSENSUS
FORECAST AND CAME UP WITH HIGHS IN THE MID 80 FOR THE N AND UPPER
80 ACROSS EXTREME SRN OH AND NRN KY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
CDFNT WORKS INTO KENTUCKY THIS EVENING BEFORE STALLING OUT. NRN
COUNTIES MAY HAVE LOW CHC OF PCPN AT THE BEGINNING OF THE
PERIOD...BEFORE DRYING OUT FOR THE REST OF THE NIGHT. FOR COUNTIES
ALONG THE OHIO RIVER...CONVECTION SHOULD BE ONGOING AND SHOULD
LINGER FOR MUCH OF THE NIGHT. KEPT THE POPS LIKELY FOR THE EARLY
PART OF TONIGHT IN THE S.
HIGH PRESSURE BUILDING INTO THE GREAT LAKES WILL KEEP THE FRONT A
PCPN SUPPRESSED NR THE OHIO RIVER FOR SUNDAY. THEN AN UPPER LEVEL
DISTURBANCE WILL PUSH TOWARDS THE REGION SUNDAY BEFORE CROSSING IT
ON MONDAY. THE CHANCE OF PCPN WILL INCREASE FROM SW TO NE AS
SUNDAY NIGHT PROGRESSES BEFORE AFFECTING THE ENTIRE REGION MONDAY.
KEPT THE LIKELY POPS FOR MONDAY GOING.
HIGHS ON SUNDAY WILL GENERALLY BE IN THE MID 80S...WITH A LOCATION
OR TWO IN THE LOWER 80 FOR THE N AND THE UPPER 80S IN THE S. THE
PCPN ON MONDAY WILL SUPPRESS HIGH TEMPERATURES SOME MORE...KEEPING
THEM IN THE UPPER 70S IN THE N AND THE LOWER 80S ACROSS THE S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE DISTURBANCE WILL SLIDE TO OUR EAST MONDAY NIGHT WHICH SHOULD
BRING LOWERING CHANCES FOR PRECIPITATION OVERNIGHT MONDAY NIGHT.
ANOTHER DISTURBANCE WILL BE POISED TO CROSS THE AREA
TUESDAY...WITH A ROUND OF MAINLY AFTERNOON THUNDERSTORMS EXPECTED.
THIS SECOND DISTURBANCE EXITS THE REGION RATHER SLOWLY...THEREFORE
AM FORECASTING CHANCE FOR THUNDERSTORMS INTO THE WEDNESDAY
AFTERNOON TIME PERIOD ACROSS THE EAST AS THE DISTURBANCE MOVES
AWAY.
UPPER TROUGH OVER THE GREAT LAKES AMPLIFIES ON WEDNESDAY NIGHT AND
SHIFTS ITS AXIS AND BETTER FORCING TO OUR EAST. THIS SHOULD LOWER
CHANCES FOR PRECIPITATION STARTING WEDNESDAY EVENING...LASTING
THROUGH FRIDAY.
WITH THE UPPER TROUGH EXTENDING ACROSS THE EASTERN PORTIONS OF THE
CONUS DURING THE EXTENDED TIME PERIOD...TEMPERATURES WILL RUN NEAR
NORMAL TO SLIGHTLY BELOW NORMAL FOR MUCH OF THE WORK WEEK.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL SWEEP SOUTH THORUGH THE OHIO VALLEY TODAY.
SHOWERS AND THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF THE FRONT
AND BRIEFLY BRING MVFR TO POSSIBLY IFR CONDITIONS. AS THE FRONT
DROPS SOUTH...IT WILL BE ORIENTED MORE WEST TO EAST AS IT
APPROACHES THE OHIO RIVER THIS EVENING. THIS WILL PUT IT NEARLY
PARALLEL TO THE UPPER FLOW AND IT IS EXPECTED TO STALL NEAR THE
RIVER.
HIGH PRESSURE BUILDING OVER THE GREAT LAKES NEVER BECOMES THAT
STRONG AND REMAINS WELL NORTH OF THE AREA. AS NORTHERLY WINDS
BEHIND THE FRONT BECOME ESTABLISHED NORTH OF THE OHIO RIVER...THE
MEAN FLOW WILL BE QUITE LIGHT AND UNDER 5KT...AND VARIABLE ALONG
THE OHIO RIVER.
OUTSIDE OF THE STORMS...VFR CONDITIONS SHOULD PREVAIL.
OUTLOOK...THUNDERSTORMS LIKELY MONDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...LATTO
AVIATION...FRANKS
Hazardous weather outlook, Jul 20, 4:02 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
502 AM EDT SAT JUL 20 2013
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-210915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
502 AM EDT SAT JUL 20 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT WILL MOVE SOUTH THROUGH THE REGION TODAY. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THIS
FRONT. SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING WINDS
BEING THE PRIMARY THREAT. LARGE HAIL AND HEAVY RAINFALL MAY ALSO
OCCUR.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
Event by event
10 thunderstorm wind, 4 flash flood, 2 flood, 1 heavy rain. Local standard time, as filed.
Flood, Hardin
- When
- July 20, 8:12 AM EST to 9:12 AM EST
- Where
- Hardin County, 0.82 mi NNE of Dunkirk to 1.07 mi NNE of Dunkirk
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.791, -83.644
High water was reported on Route 68 due to heavy rainfall.
Thunderstorm Wind, Logan
- When
- July 20, 9:09 AM EST to 9:10 AM EST
- Where
- Logan County, 0.69 mi S of Rushsylvania
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.460, -83.670
Thunderstorm Wind, Miami
- When
- July 20, 10:33 AM EST to 10:37 AM EST
- Where
- Miami County, 1.06 mi W of Piqua
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.150, -84.250
Several trees and branches were downed in the Piqua city limits due to thunderstorm winds.
Thunderstorm Wind, Miami
- When
- July 20, 10:39 AM EST to 10:43 AM EST
- Where
- Miami County, 0.69 mi S of Troy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.040, -84.200
Several trees and branches were downed in Troy due to thunderstorm winds.
Thunderstorm Wind, Champaign
- When
- July 20, 10:48 AM EST to 10:52 AM EST
- Where
- Champaign County, 0.55 mi NNE of Christiansburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.057, -84.024
A tree was downed in Christiansburg due to thunderstorm winds.
Heavy Rain, Shelby
- When
- July 20, 10:58 AM EST to 11:58 AM EST
- Where
- Shelby County, Sidney
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -84.150
Water was reported over roadways and poor drainage areas due to heavy rainfall.
Thunderstorm Wind, Clark
- When
- July 20, 11:05 AM EST to 11:09 AM EST
- Where
- Clark County, 1.12 mi WSW of Mad River Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 40.014, -83.849
A tree was downed on Snyder Domer Road due to thunderstorm winds.
Thunderstorm Wind, Highland
- When
- July 20, 2:55 PM EST to 2:59 PM EST
- Where
- Highland County, 0.33 mi S of Highland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.345, -83.599
Trees were downed in the town of Highland due to thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- July 20, 3:00 PM EST to 3:04 PM EST
- Where
- Hamilton County, 0.87 mi NW of Fernbank
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.140, -84.710
A tree was downed in Addyston due to thunderstorm winds.
Thunderstorm Wind, Highland
- When
- July 20, 3:05 PM EST to 3:09 PM EST
- Where
- Highland County, 2.25 mi WNW of Bridges
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.310, -83.570
Trees were downed between Samantha and Leesburg near Highway 62 due to thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- July 20, 3:13 PM EST to 3:17 PM EST
- Where
- Hamilton County, 1.28 mi WSW of Covedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -84.620
A tree was downed near Delhi Township due to thunderstorm winds.
Thunderstorm Wind, Hamilton
- When
- July 20, 3:35 PM EST to 3:36 PM EST
- Where
- Hamilton County, Newtown
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -84.350
Flash Flood, Highland
- When
- July 20, 4:49 PM EST to 5:49 PM EST
- Where
- Highland County, 0.16 mi SSW of Careytown to 0.27 mi NNE of Careytown
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.298, -83.631
Deep high water impassible for vehicles was reported over Careytown Road due to heavy rainfall.
Flood, Highland
- When
- July 20, 4:49 PM EST to 5:49 PM EST
- Where
- Highland County, 2.96 mi NNE of Willettville to 3.02 mi NNE of Willettville
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.290, -83.700
High water was over Wolfe Road and Mad River Road due to heavy rainfall.
Flash Flood, Highland
- When
- July 20, 4:49 PM EST to 5:49 PM EST
- Where
- Highland County, 1.75 mi ENE of Careytown to 2.15 mi ENE of Careytown
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 39.310, -83.600
Deep high water was reported over Jones Road and New Vienna Road due to heavy rainfall. Vehicles were reportedly flooded out in attempts to cross the flooded roadways.
Flash Flood, Highland
- When
- July 20, 4:49 PM EST to 5:49 PM EST
- Where
- Highland County, 1.48 mi SSW of Leesburg to 1.58 mi SW of Leesburg
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 39.330, -83.580
Deep high water impassible for vehicles was reported over Underground Road due to heavy rainfall.
Flash Flood, Highland
- When
- July 20, 5:40 PM EST to 6:40 PM EST
- Where
- Highland County, 2.21 mi S of Leesburg to 2.17 mi WNW of Bridges
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.318, -83.568
Water was rushing over roads at Highway 62 and Fairfield Road due to heavy rainfall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, July 20, 20132 deaths · 2 events
- Rip Current in Florida, July 20, 20131 death · 1 injured · 1 event
- Tornado and Flash Flood in Ohio, July 20, 2013$7.4 million · EF1 · 3 events
- Flood and Heat in Rhode Island, July 20, 20131 death · $5,000 · 3 events
- Hail in South Dakota, July 20, 2013$15 million · 2.5 in hail · 10 events
- Flash Flooding and Debris Flow in California, July 20 to 22, 2013$291,000 · 0.5 in hail · 13 events
- Tornado and Flash Flood in Missouri, July 20 to 23, 2013$145,000 · EF0 · 26 events
- Hail and Damaging Wind in South Dakota, July 20, 2013$320,000 · 2 in hail · 6 events
- Flash Flooding and Damaging Winds in California, July 20 to 22, 2013$157,000 · 52 kt wind · 14 events
- Damaging Winds and Lightning Strikes in Massachusetts, July 20, 2013$47,000 · 50 kt wind · 8 events
- Flash Flooding and Flood in Indiana, July 20, 2013$40,000 · 56 kt wind · 6 events
- Hail and Damaging Winds in Connecticut, July 20, 2013$40,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465524, 465510, 465511, 465512, 465513, 465532, 465514, 465517, 465519, 465518, 465520, 465521, 465525, 465526, 465528, 465529, 465531.